Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Aug 9, 2021, 5:02 PM CDT for Ward County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 5:02 PM CDT (22:02 UTC)
- Expired
- Aug 9, 2021, 5:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Midland/Odessa, TX
- Hail
- 0.75 in
- Wind
- 50
County Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 111 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -378 J/kg
- Mixed-layer LCL
- 2057 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
831
WWUS84 KMAF 092202
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT Mon Aug 9 2021
TXZ059-060-067-092245-
Loving TX-Ward TX-Winkler TX-
502 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of eastern Reeves,
northern Ward, southwestern Winkler and southeastern Loving Counties
through 545 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Barstow, or 14 miles east of Pecos, moving northeast at
25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thorntonville, Pyote and Wickett.
This includes Interstate 20 between mile markers 51 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3183 10333 3156 10291 3138 10322 3139 10325
3143 10326 3141 10328 3142 10331 3152 10343
TIME...MOT...LOC 2202Z 216DEG 20KT 3146 10326
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
87What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:45 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 9, 2:45 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 245 PM CDT Mon Aug 9 2021 ...New SHORT TERM, LONG TERM... .AVIATION... (18Z TAFS) Issued at 1230 PM CDT Mon Aug 9 2021 VFR conditions are expected for the next 24 hours. Winds will generally range from the southeast to the southwest. Winds will become elevated with gusts around 00z for MAF and FST and will decrease around 09z. There is a slight chance for TSRA for FST, PEQ, and CNM this afternoon and evening but generally expect storms to remain west of the terminals. && .SHORT TERM... (This afternoon through Tuesday night) Issued at 224 PM CDT Mon Aug 9 2021 An upper level ridge is over New Mexico and Texas with northwest upper winds over the area. Very moist air is present with dewpoints in the upper 60s and lower 70s across the eastern Permian Basin and Lower Trans Pecos. Dewpoints are in the 50s and 60s further west. Showers and thunderstorms are already developing in and around the Davis and Guadalupe Mountains. Showers and thunderstorms are expected to continue to develop this afternoon and evening from Southeast New Mexico south to the Big Bend. The greatest threats with these storms will be heavy rainfall, gusty winds, and frequent lightning. Temperatures today will be hot with highs in the upper 90s and triple digits across most of the area. Upper ridging will remain across the region on Tuesday with temperatures a little cooler than today. Rain and storm chances will extend further east on Tuesday with portions of the western Permian Basin possibly being impacted by convection. Overnight lows tonight and tomorrow night will be in the 60s and 70s with high moisture across the area. && .LONG TERM... (Wednesday through Sunday) Issued at 224 PM CDT Mon Aug 9 2021 Not many changes to the extended, as the trend remains cooler and wetter. Wednesday morning, upper-level ridging will extend from NorCal down through Texas and through the Gulf Coast states. This feature will weaken over West Texas and Southeast New Mexico through the weekend as the ridge develops west and north, re-centering over the SW CONUS. Thicknesses will diminish as a result, w/highs dropping to at or below normal by around midweek, where they'll stay through the end of this forecast. W/return flow keeping Gulf moisture in place, overnight lows will remain above-normal, although model trends suggest they could drop a degree or two over the next week as well. Regarding rain chances, the general pattern each day has been orographic development each afternoon over the higher terrain, and we see no reason why this won't continue, at least through Friday, and NBM handles this reasonably well. This weekend, as the ridge redevelops west and north, north flow aloft will develop over the region, allowing rain chances to increase farther east. All models show decent height falls Saturday afternoon though the extended to help things along. It would be nice to get some decent QPE out of this activity, but ensembles show normal to below-normal PWATs through the extended. The non-summer continues :(. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 74 96 72 94 / 0 0 10 0 Carlsbad 73 97 71 93 / 20 30 30 20 Dryden 74 97 73 96 / 10 10 10 10 Fort Stockton 73 98 71 94 / 10 20 10 20 Guadalupe Pass 71 89 67 84 / 30 40 30 30 Hobbs 70 96 70 91 / 10 20 20 20 Marfa 64 91 63 86 / 30 40 30 40 Midland Intl Airport 73 96 72 93 / 0 10 10 10 Odessa 73 97 72 93 / 10 10 10 10 Wink 75 100 74 96 / 10 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...80 LONG TERM....44 AVIATION...80
Hazardous weather outlook, Aug 9, 11:45 AM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1145 AM CDT Mon Aug 9 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-101645- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1145 AM CDT Mon Aug 9 2021 /1045 AM MDT Mon Aug 9 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and evening, mainly west of the Pecos. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Special weather statement, Aug 9, 3:29 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM CDT Mon Aug 9 2021
TXZ274-092115-
Reeves County Plains TX-
329 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of west central Reeves
County through 415 PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toyah. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Toyah.
This includes Interstate 20 between mile markers 15 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3123 10387 3140 10407 3156 10377 3128 10362
TIME...MOT...LOC 2029Z 244DEG 4KT 3135 10384
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
91Special weather statement, Aug 9, 3:46 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
346 PM CDT Mon Aug 9 2021
TXZ075-274-092130-
Pecos TX-Reeves County Plains TX-
346 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northwestern Pecos
and southeastern Reeves Counties through 430 PM CDT...
At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles west of Fort Stockton, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Firestone Test Track.
This includes Interstate 10 between mile markers 231 and 246.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3074 10318 3079 10338 3112 10332 3104 10302
TIME...MOT...LOC 2046Z 197DEG 13KT 3084 10326
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special weather statement, Aug 9, 4:29 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
429 PM CDT Mon Aug 9 2021
TXZ067-274-092215-
Ward TX-Reeves County Plains TX-
429 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of central Reeves and
west central Ward Counties through 515 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Pecos, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pecos, Barstow, Toyah Lake, Pecos Municipal Airport and B F Goodrich
Testing Track.
This includes Interstate 20 between mile markers 40 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3125 10325 3110 10341 3122 10358 3148 10350
3148 10332
TIME...MOT...LOC 2129Z 130DEG 8KT 3117 10334
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
87Special weather statement, Aug 9, 5:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT Mon Aug 9 2021
TXZ059-060-067-092245-
Loving TX-Ward TX-Winkler TX-
502 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of eastern Reeves,
northern Ward, southwestern Winkler and southeastern Loving Counties
through 545 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Barstow, or 14 miles east of Pecos, moving northeast at
25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thorntonville, Pyote and Wickett.
This includes Interstate 20 between mile markers 51 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3183 10333 3156 10291 3138 10322 3139 10325
3143 10326 3141 10328 3142 10331 3152 10343
TIME...MOT...LOC 2202Z 216DEG 20KT 3146 10326
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
87The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:23 PM CDT | Special Weather Statement | MAF | Martin | 52 min |
| Aug 8, 7:51 PM CDT | Areal Flood Advisory | MAF | Martin | 114 min |
| Aug 9, 1:19 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Aug 9, 2:23 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Pecos, Reeves | 3 hr |
| Aug 9, 3:29 PM CDT | Special Weather Statement | MAF | Reeves | 46 min |
| Aug 9, 3:46 PM CDT | Special Weather Statement | MAF | Pecos | 44 min |
| Aug 9, 4:02 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 43 min |
| Aug 9, 4:29 PM CDT | Special Weather Statement | MAF | Reeves | 46 min |
| Aug 9, 4:43 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves, Ward | 2 hr |
| Aug 9, 5:34 PM CDT | Special Weather Statement | MAF | Brewster | 26 min |
| Aug 9, 5:46 PM CDT | Special Weather Statement | MAF | Winkler | 44 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.